Renal Failure: Another Potential Risk of Ppi Therapy

1Beth Israel Deaconess Medical Center, Boston, MA
2Beth Israel Deaconess Medical Center, Boston, MA

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 402

Case Presentation:

A 64‐year‐old man with coronary artery disease, type 2 diabetes, and stage 3 chronic kidney disease (baseline creatinine, 1.7) was admitted for worsening renal failure noted routinely (creatinine 6.2, BUN 70). His only symptoms were malaise and lethargy. He denied urinary changes, new medications, or exposures. Chronic medications were omeprazole, allopurinol, amlodipine, lisinopril, metformin, furosemide, carvedilol, rosuvastatin, and aspirin. He endorsed 3–4 drinks/day and a 25 pack‐year smoking history. Exam findings included BP 138/55, HR 73, clear lungs, a 3/6 systolic murmur radiating throughout precordium to the carotid arteries, and 1+ pretibial edema bilaterally. UA showed 2+ protein, no eosinophils, and a bland sediment. Renal ultrasound with Doppler flow, complement levels, and SPEP/UPEP were normal. Serum eosinophil percentage was 8.0% (normal < 4.0%). Of note, this was consistently elevated for 2 years corresponding to when omeprazole was started. He was diagnosed with presumed acute interstitial nephritis (AIN) from omeprazole. Renal biopsy was deferred, and prednisone 40 mg/day for 4 weeks was started. At 3‐month follow‐up, creatinine improved to 2.5.

Discussion:

Proton pump inhibitors (PPIs) are associated with adverse events including increased risk for hospital‐acquired pneumonia and recurrent C. difficile colitis. Renal failure from AIN is another potential but less studied complication of PPIs. The first report of PPI induced AIN was in 1992, involving exposure to omeprazole. Although 1 review found that 71% of cases of AIN were attributed to medications, the exact incidence of PPI induced AIN is unknown. However, it is likely underrecognized due to nonspecific symptoms, with a study in the UK finding only 74 documented cases of PPI induced AIN from 1992‐2009. In a series of 64 cases of PPI induced AIN, common presentations included nausea/emesis (30%), malaise (23%), and no symptoms (10%). Eosinophiluria was uncommon (21%) and should not be relied on for diagnosis with poor sensitivity (67%) and moderate specificity (83%). Renal biopsy is the only confirmatory test but carries a moderate risk. Discontinuation of the PPI and observation is an alternative approach. In one study, 17 of 27 patients with biopsy proven AIN improved with drug withdrawal alone. Corticosteroids early in the course of AIN may allow for more complete renal recovery. PPIs are often prescribed without a proper indication. Our patient started omeprazole 2 years prior for gastroprotection in the setting of newly diagnosed iron deficiency anemia, and it was never stopped.

Conclusions:

PPI‐induced AIN may be an underappreciated cause of acute renal failure due to its nonspecific symptoms. The widespread, and often inappropriate, use of PPIs will likely increase its incidence. Although PPIs are often initiated in the outpatient setting, complications such as AIN frequently present to the inpatient provider. Hospitalists should consider this diagnosis in inpatients on PPIs who present with unexplained acute renal failure.

To cite this abstract:

Goldman J, Mattison M. Renal Failure: Another Potential Risk of Ppi Therapy. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 402. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/renal-failure-another-potential-risk-of-ppi-therapy/. Accessed September 20, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.